Nebraska, 2021

Winter Storm in Nebraska, February 6 to 7, 2021

February 6 to 7, 2021 · NWS LBF · 2 events in 2 counties and zones

A winter storm combined with an arctic airmass brought heavy snow during the evening hours on February 6th into the morning hours February 7th. Total snowfall amounts ranged from 3 to 8 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm combined with an arctic airmass brought heavy snow during the evening hours on February 6th into the morning hours February 7th. Total snowfall amounts ranged from 3 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 6, 5:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 6, 5:50 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
550 PM CST Sat Feb 6 2021

.UPDATE...
Issued at 516 PM CST Sat Feb 6 2021

Expanded the winter weather advisory west to include Lincoln
county and the southern Sandhills. Hi-Res model guidance indicates
a very efficient snow sounding late this evening at North Platte
with a NAM cross section indicating deep/strong lift around that
same time as well. Likely supportive of 1" per hour snowfall rates
for a few hours late this evening.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 403 PM CST Sat Feb 6 2021

The main forecast challenges through the early week revolve around
more snow and even colder temperatures. A series of shortwaves will
bring at least two more rounds of accumulating snow, while subzero
temps across north central Neb present wind chill concerns.

Surface winds transition to south/southeast as the northern Plains
high drops into Iowa and a lee side low meanders over the Colorado
plains. Along with extra moisture advection, upslope flow will add a
boost in forcing for an incoming shortwave. Isentropic upglide
strengthens across all of western Neb with notable lift and moisture
shown from 275 to 290K. Expect precipitation to overspread the
forecast area steadily after 03z (perhaps earlier). Forecast
soundings and cross sections indicate very strong lift around 06z
with omega approaching -30ubar. In addition, a period of negative
EPV may lead to upright convection and quick snow rates around 1
in/hr. The most likely location for more banded structures exists in
the central Sandhills to north central Nebraska, where a new Winter
Weather Advisory was issued. Used a general blend for QPF as the
NAMnest is on the more aggressive end and later runs of the HRRR
suggest less moisture. Either way, SLR's will be seasonably high
around 15-17:1 as nearly the entire cloud layer and sfc temps will
be near or below -10C. As such, the DGZ will be rather deep and will
encompass the strongest fgen and lift. Most of the snow accumulation
will occur 06-12z as the wave appears to be progressive and drier
air entrains into the area tomorrow afternoon. Overall, initial snow
forecast centers around 3-4" in the advisory with locally higher
amounts around Custer Co. Have a wide swath of 1-3" stretching
southwest toward I-80. A couple considerations... Amounts may still
be underforecast in the central Sandhills should the fgen band
really tighten and rates increase. Another is a shift to the
southwest for higher amounts if the band materializes earlier than
forecast. The former would possibly lead to Winter Storm criteria
for a few spots, while the latter could necessitate an Advisory for
another tier or two of counties south/west, including I-80 corridor.
Temperature-wise, lowered min temps tonight slightly to where the 0F
isotherm almost lines up with the WW.Y. Surface winds will not be
overly strong, but occasional gusts to 20 mph will still result in
wind chill values around -20. Included wind chill wording in the
WW.Y. Also went with the cooler end of guidance for max temps
tomorrow as the snowpack and persistent clouds will limit diurnal
heating. Forecast ranges from single digits north central to around
30F far southwest where some peeks of sun are possible and snowpack
is lower.

After tonight's event, attention turns toward yet another wave
progged to cross the forecast area tomorrow night into early Monday
morning. At this time, dynamics don't appear as strong and moisture
content more limited with dew points near or below 0F. Upslope will
be more enhanced in the panhandle, however, and H5-7 fgen more
broad. SLR's should remain nearly the same as tonight's event. Went
with a broadbrushed 1 to 1.5" for new snow accumulation. While an
extension of the WW.Y is up in the air (or perhaps a new issuance)
for this wave, wind chills will be a concern again.

.LONG TERM...(Monday through Saturday)
Issued at 403 PM CST Sat Feb 6 2021

Winter is here to stay next week with the large upper trough
dominating the northern Plains. The embedded closed low deepens,
especially with the GFS solutions, with H5 heights dipping to
around 495dm near the Boundary Waters of MN. Primarily northerly
flow at H85 will help push temps well into the -20s C, which when
combined with a fresh deep snowpack, should translate to highs in
the single digits or teens and lows around -10F late week. Another
wave (or two) rotate around the trough and bring more snow
chances Thursday and Friday. Details aren't too clear regarding
amounts, but imagine they would be light given the depth of cold
air and squandering of moisture.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 548 PM CST Sat Feb 6 2021

Another round of snow and MVFR ceilings are expected tonight. A
few areas could see IFR but MVFR should dominate. Winds will
increase from the east-southeast around 10-15 kts. Conditions
should remain MVFR much of the day Sunday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM CST /8 PM MST/ this evening to
noon CST /11 AM MST/ Sunday for NEZ005-006-008>010-023>029-
035>038-059.

&&

UPDATE...Taylor
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Taylor
Hazardous weather outlook, Feb 6, 2:58 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
258 PM CST Sat Feb 6 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-072100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
258 PM CST Sat Feb 6 2021 /158 PM MST Sat Feb 6 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A Winter Weather Advisory has been issued for portions of north
central Nebraska for tonight through Sunday morning. Areas within
the advisory will see 2 to 4, locally up to 5 inches, of
snowfall. Accumulating snowfall is possible outside the advisory
area, generally 2 inches or less.

Bitterly cold wind chills are also expected tonight with values
dropping into the negative teens Sunday morning. Winds will
be out of the southeast with gusts up to 25 mph through Sunday
morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Another round of snowfall is expected Sunday night with
accumulations expected in the 1 to 2 inch range.

An additional light snow event is expected Wednesday night into
Thursday morning. Snow accumulations are uncertain at this time.

Cold wind chills will continue through the end of the week with
the coldest night being Thursday night/Friday morning when wind
chills could drop to 25 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Feb 6, 3:12 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CST SAT FEB 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     SNOW             10 W MAYWOOD            40.66N 100.81W
02/06/2021  E4.0 INCH        HAYES              NE   PUBLIC

&&

SNIVELY
Local storm report, Feb 6, 7:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CST SAT FEB 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HEAVY SNOW       SUTHERLAND              41.16N 101.13W
02/06/2021  E6.0 INCH        LINCOLN            NE   PUBLIC

            6 INCHES MEASURED

&&

RLAMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Lincoln

When
February 6, 8:00 PM CST to February 7, 8:00 AM CST
Where
Lincoln forecast zone
Reported by
NWS Employee
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

A NWS employee located 15 miles north northeast of North Platte reported 8 inches of snowfall. A CoCoRaHS observer located 1 mile west of North Platte reported 7 inches of snowfall. Total snowfall amounts across Lincoln County ranged from 4 to 8 inches. East winds of 10 to 20 mph also caused some minor blowing and drifting. The arctic airmass combined with the wind also created wind chills as low as 10 to 15 below during the snowfall event.

Winter Storm, Custer

When
February 6, 8:00 PM CST to February 7, 8:00 AM CST
Where
Custer forecast zone
Reported by
COOP Observer
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

A Cooperative observer located 8 miles west southwest of Callaway reported 7.5 inches of snowfall. A CoCoRaHS observer located 12 miles west southwest of Anselmo reported 6 inches of snowfall. Total snowfall amounts across Custer County ranged from 4 to 8 inches. East winds of 10 to 20 mph also caused some minor blowing and drifting. The arctic airmass combined with the wind also created wind chills as low as 10 to 19 below during the snowfall event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936623, 936624.